ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Drug-induced myopathies
Print
Other Resources UpToDate PubMed

Drug-induced myopathies

Print Images (1)
Contributors: Erin Keenan MLIS, Richard L. Barbano MD, PhD
Other Resources UpToDate PubMed

Synopsis

Drug-induced myopathies occur when a drug causes a toxic effect that results in myalgia, muscle damage, and/or muscle breakdown. Most drug-induced myopathies are reversible upon drug discontinuation if recognized early. They commonly include acute mild to severe myalgia and/or muscle weakness, sometimes accompanied by serum creatine kinase (CK) elevations.

More severe drug-induced myopathies can include chronic myopathy, myositis (dermatomyositis, polymyositis), myonecrosis, or rhabdomyolysis with the potential for life-threatening complications of myoglobinuria, hyperkalemia, and acute renal failure.

Other signs and symptoms include muscle soreness, tenderness, swelling, stiffness, spasms, cramps, diminished tendon reflexes, dyspnea, dysphagia, weight loss, oliguria, discolored urine, and/or exercise intolerance. A patient may also present with fatigue and generalized, symmetrical weakness, typically proximal. Pain is not always present. Sometimes patients are asymptomatic.

Statins are a known cause of myopathy, and the risk and severity of muscle toxicity increases with dose. Patients with statin-induced myopathy may present with flu-like symptoms along with muscle complaints. Other associated medications include fibrates (gemfibrozil), corticosteroids (prednisone), cyclosporine, daptomycin, cimetidine, penicillamine, levodopa, interferon-a, gemcitabine, procainamide, laxatives, diuretics, zidovudine, chloroquine, hydroxychloroquine, emetine, vincristine, isotretinoin, colchicine, excessive antacids, antipsychotic drugs, tumor necrosis factor (TNF) inhibitors, heroin, cocaine, and amphetamine. Alcohol can also induce myopathy. Alcohol-induced myopathy typically presents hours after a binge-drinking episode in patients with a history of chronic alcohol use.

Related topics: Immune-mediated necrotizing myopathy, Mitochondrial myopathy, Drug-induced muscle spasm

Codes

ICD10CM:
G72.0 – Drug-induced myopathy

SNOMEDCT:
240101000 – Drug-induced myopathy

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 04/04/2018
Last Updated: 04/04/2018
Copyright © 2019 VisualDx®. All rights reserved.
Drug-induced myopathies
Print 1 Images
Drug-induced myopathies : Muscle weakness, Creatine kinase elevated, Myalgia
Copyright © 2019 VisualDx®. All rights reserved.